Thunderstorm Wind, Lawrence
- When
- September 9, 12:37 PM MST
- Where
- Lawrence County, 3.98 mi NNW of Nemo
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 44.240, -103.540
Wind gusts were estimated at 60 mph.
A severe thunderstorm developed over the northern Black Hills and traveled southeast along the eastern slopes of the Black Hills and onto the adjacent plains before weakening. The storm produced large hail and wind gusts to 60 mph.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A severe thunderstorm developed over the northern Black Hills and traveled southeast along the eastern slopes of the Black Hills and onto the adjacent plains before weakening. The storm produced large hail and wind gusts to 60 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Sep 9, 10:08 AM MST, 2 hours 29 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 1108 AM MDT Sun Sep 9 2018 .DISCUSSION...(Today Through Saturday) Issued at 225 AM MDT Sun Sep 9 2018 Current surface map shows weak cold front slipping into northeast Wyoming/northwest South Dakota. A few showers/thunderstorms linger over far eastern portions of the forecast area as upper level shortwave crosses western South Dakota. For today, cold front slowly moves east through the day, shifting into central South Dakota this evening. Narrow axis of 1000-1500J/KG MLCAPE associated with the front this afternoon and evening. Some question as thunderstorm coverage as area will be in weak subsidence behind departing shortwave. Recent CAMs develop most of the convection east of the forecast area this evening. Strongest storms may produce some strong wind/hail, but any severe threat should be isolated. Models continue with upper ridge over eastern two thirds of the country with southwest flow aloft over the northern plains. Temperatures well above average through the week. A couple of dry FROPA expected, one Tuesday and another Thursday. Warm and breezy conditions ahead of the fronts will bring near critical fire weather conditions, especially across northeast Wyoming into southwest South Dakota. Persistent trof over the Pacific Northwest will finally track across the Canadian Rockies/high plains over the weekend. This will bring slightly better chance of thunderstorms to the area over the weekend. && .AVIATION...(For the 18Z TAFS Through 18Z Monday) Issued At 1050 AM MDT Sun Sep 9 2018 Isolated showers and thunderstorms are possible over parts northwestern and central South Dakota through this evening, and also over the Black Hills area. Models disagree whether fog/low stratus will develop again over south central SD Monday morning, but some MVFR conditions will be possible if that happens. Otherwise, VFR conditions are expected through Monday morning. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...None. && DISCUSSION...7 AVIATION...Pojorlie
Hazardous Weather Outlook National Weather Service Rapid City SD 605 AM MDT Sun Sep 9 2018 SDZ002-013-014-031-032-043-073-101300- Perkins-Northern Meade Co Plains-Ziebach-Pennington Co Plains- Haakon-Jackson-Southern Meade Co Plains- 605 AM MDT Sun Sep 9 2018 This Hazardous Weather Outlook is for portions of northwestern South Dakota...and southwestern South Dakota. .DAY ONE...Today and Tonight There is a slight chance for thunderstorms today, with a few strong storms possible late this afternoon and evening. Hail and gusty winds will be the primary concern. .DAYS TWO THROUGH SEVEN...Monday through Saturday There is a slight chance of thunderstorms on Tuesday. Severe weather is not anticipated at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ001-012-024>030-041-042-044-046-047-049-072-074-WYZ056-057-071- 101300- Harding-Butte-Northern Black Hills-Northern Foot Hills-Rapid City- Southern Foot Hills-Central Black Hills-Southern Black Hills- Custer Co Plains-Fall River-Oglala Lakota-Bennett-Mellette-Todd- Tripp-Sturgis/Piedmont Foot Hills-Hermosa Foot Hills- Western Crook-Wyoming Black Hills-Northeastern Crook- 605 AM MDT Sun Sep 9 2018 /705 AM CDT Sun Sep 9 2018/ This Hazardous Weather Outlook is for portions of northwestern South Dakota...south central South Dakota...southwestern South Dakota...the Black Hills of South Dakota...northeast Wyoming... and the Black Hills of Wyoming. .DAY ONE...Today and Tonight There is a slight chance of thunderstorms today. Severe weather is not anticipated at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday There is a slight chance of thunderstorms on Tuesday. Severe weather is not anticipated at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity WYZ054-055-058-101300- Northern Campbell-Southern Campbell-Weston- 605 AM MDT Sun Sep 9 2018 This Hazardous Weather Outlook is for portions of northeast Wyoming. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
The Rapid City radar (KUDX), 58 km away, was scanning. The volume nearest the first event began at 19:37 UTC.
4 hail, 1 thunderstorm wind. Local standard time, as filed.
Wind gusts were estimated at 60 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2018Every state in 2018This day in weather historyWarnings in South Dakota, September 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 775952, 775953, 775954, 775955, 775957.